Author Topic: Severe B-cell-mediated CNS disease secondary to alemtuzumab  (Read 112 times)

0 Members and 0 Guests are viewing this topic.

Offline agate

  • Administrator
  • *****
  • Posts: 8218
  • MS diagnosed 1980
  • Location: Pacific Northwest
Severe B-cell-mediated CNS disease secondary to alemtuzumab
« on: January 13, 2017, 10:11:52 am »
A letter in the Correspondence section of Lancet Neurology (January 13, 2017) by researchers at Oxford University and in Germany discusses a couple of severe adverse events connected with alemtuzumab therapy for MS:

[References and figures omitted]

Quote
Correspondence

Severe B-cell-mediated CNS disease secondary to alemtuzumab therapy

Aiden Haghikia, Calliope A Dendrou, Ruth Schneider, Thomas Grüter, Thomas Postert, Mike Matzke, Heike Stephanik, Lars Fugger, Ralf Gold

Alemtuzumab is a pan-lymphocyte depleting anti-CD52 antibody, and is approved as an escalation therapy for patients with multiple sclerosis with active disease defined by clinical or imaging features. In phase 3 clinical trials, the drug was more effective than interferon beta-1a in reducing relapses and brain volume loss. However, concerns have been raised due to its numerous adverse effects.

On Dec 17, 2015, a 41-year-old man was referred to our clinic with an apparent acute deterioration of his disease. He had been diagnosed with multiple sclerosis in 2004, after optic neuritis of his right eye with typically disseminated T2 lesions fulfilling diagnostic criteria, prolonged visual evoked potentials (VEPs) and motor evoked potentials, and oligoclonal band (OCB) positivity.

Despite receiving several immunomodulatory therapies during the following decade, including interferon beta-1a, mitoxantrone, glatiramer acetate, and dimethyl fumarate, he had several relapses and displayed continuing MRI activity. A first course of alemtuzumab was given between July 27, 2015, and July 31, 2015 (figure A and E). On Dec 17, 2015, the patient presented with severe dysarthria, marked cognitive symptoms, apraxia, and left-dominant tetraparesis. MRI revealed 20 new contrast-enhancing T1 lesions, most of which were ring-enhancing. He was treated intravenously with 7000 mg methylprednisolone. Due to lack of responsiveness to the steroid, and as the presence of ring-enhancing lesions is known to correlate with efficacy of plasma exchange, we performed plasmapheresis and one cycle of immunoadsorption. This treatment led to marked improvement of clinical symptoms and lesion restitution by MRI. To stabilise the disease course, the B-cell-depleting antibody rituximab was given. This treatment resulted in a near absence of contrast-enhancing lesions  and, by Sept 27, 2016, the patient was almost free of the symptoms that prompted admission 9 months earlier.

A second patient, a 25-year-old woman, presented to our clinic with tetraparesis predominantly affecting the legs in July 6, 2015. She had been diagnosed with multiple sclerosis in 2011 on the basis of hypesthesia of the legs and left hand, two spinal cord lesions (one of which was contrast-enhancing), 15 cerebral T2 lesions fulfilling McDonald criteria, prolonged VEP, and OCB positivity. She had received several different treatments since diagnosis, including interferon beta-1a, natalizumab, and fingolimod—switching between these drugs due to manifestation of depression and a high anti-JC virus antibody index. Showing continued disease activity while on fingolimod, she received an initial course of alemtuzumab between Dec 1, 2014, and Dec 5, 2014. Upon admission to our clinic in July 6, 2015, she was treated with 3000 mg methylprednisolone, leading to symptom improvement but with residual deficits. On Sept 22, 2015, she was admitted with newly occurring left-sided hemiataxia and hemihypesthesia, and was treated with methylprednisolone and plasma exchange. However, the symptoms re-occurred on Nov. 1, 2015 and were treated with a higher methylprednisolone dose. Due to logistical difficulties, a follow-up MRI was not done until April 18, 2016, but this MRI revealed several contrast-enhancing lesions, including some with ring-enhancing characteristics (data not shown). In view of her continued clinical and paraclinical disease activity, the patient was treated with rituximab on June 2, 2016, after which her symptoms improved, and she has since stabilised as determined by clinical and MRI measures.

These two patients might represent the first recognised cases of severely exacerbated CNS inflammation after alemtuzumab therapy in multiple sclerosis. Our findings of marked improvement of the patients after plasmapheresis and rituximab therapy indicate a predominantly B-cell-driven pathology. Alemtuzumab-dependent, B-cell-mediated autoimmune diseases have been identified for several tissues other than the CNS. The exacerbated inflammation seen in our patients is consistent with the time frame in which B-cell repopulation and peripheral expansion occur following alemtuzumab treatment. Thus, it remains to be determined if the disease observed in these two patients after treatment is due to worsening of multiple sclerosis or to the development of secondary CNS-directed autoimmunity.

Notably, a rare genetic or infectious aetiology was not found, as evaluated by whole genome analyses (data not shown), suggesting that further cases might be identified, and that apparent relapses after alemtuzumab treatment should be promptly evaluated by MRI for the presence of ring-enhancing lesions. A specific rescue therapy comprising plasma exchange with consecutive B-cell depletion can then be initiated to help prevent irreversible disability.

_____________________

AH received speaker's fees from Bayer Healthcare and Biogen Idec, and limited research grants from Genzyme. CAD, RS, TG, TP, MM, HS, and LF declare no competing interests. RG received speaker's fees and board honoraria from Baxter, Bayer Schering, Biogen Idec, Chugai, CLB Behring, Genzyme, Merck Serono, Novartis, Talecris, TEVA, and Wyeth. RG's department received grant support from Bayer Schering, BiogenIdec, Genzyme, Merck Serono, Novartis, and TEVA.

The entire letter with references and figures can be seen here.
MS Speaks--online for 13 years

SPMS, diagnosed 1980. Avonex 2001-2004. Copaxone 2007-2010.

Offline agate

  • Administrator
  • *****
  • Posts: 8218
  • MS diagnosed 1980
  • Location: Pacific Northwest
An article about this appears in Medical News Today, January 19, 2017:

Quote
Researchers discover severe side effects of approved multiple sclerosis medication

The multiple sclerosis (MS) therapy alemtuzumab can trigger severe, unpredictable side effects. This was the finding by a team led by Prof Dr Aiden Haghikia and Prof Dr Ralf Gold from the Department of Neurology of the Ruhr-Universität Bochum at St. Josef's Hospital. In the journal Lancet Neurology, the scientists report on two patients for whom the infusion of alemtuzumab significantly worsened symptoms. The team also describes a treatment that successfully curbed the harmful side effects.

"This therapeutic algorithm could help MS patients around the world who develop similar side effects under alemtuzumab," says Haghikia.

How alemtuzumab works

Alemtuzumab is a therapeutic antibody that docks to the protein CD52 on the surface of certain immunocytes, mainly T and B lymphocytes, leading to the depletion of almost all lymphocytes.

It was already known from the approval studies that a quarter of the treated patients display mostly minor side effects, called secondary autoimmune processes: immunocytes turn against cells produced naturally in the body, predominantly in the thyroid gland; but the kidneys and platelets can also be affected.


A new inflammation mode

The two patients described in the Lancet Neurology study received alemtuzumab because they had highly active MS, i.e. despite numerous previous treatments, they suffered from severe illness relapses with inflammation in the central nervous system. Six months after the treatment, these symptoms had worsened significantly. Using MRI, the researchers discovered a kind of new inflammation mode: they found vast areas in the brain with numerous ring enhancing lesion. The patients had not displayed this pattern in their previous medical history.

It is currently unclear whether the observed adverse events represent increased MS activity or an independent secondary autoimmune process.

Side effects curbed

In both cases, the neurologists were able to curb the side effects, and the observed ring-shaped deposits in the brain receded. Even a year after the treatment, the patients were still in a stable condition. Besides a blood plasma exchange, they treated both with the antibody rituximab that is directed against B lymphocytes. The researchers suspect that precisely these immunocytes were responsible for the observed side effect.

The authors propose that the measures they applied could also benefit other patients who develop similar adverse events under alemtuzumab.

...

Cooperation partners

During the work, the Bochum-based team cooperated with the Oxford Centre for Neuroinflammation at the University of Oxford, with the Neurological Clinic in the St. Vincenz Hospital in Paderborn and the University of Magdeburg.
MS Speaks--online for 13 years

SPMS, diagnosed 1980. Avonex 2001-2004. Copaxone 2007-2010.

 

Related Topics

  Subject / Started by Replies Last post
0 Replies
22 Views
Last post November 01, 2017, 05:51:03 am
by agate
2 Replies
81 Views
Last post December 26, 2018, 11:46:15 am
by agate
0 Replies
41 Views
Last post December 17, 2018, 10:02:37 am
by agate
0 Replies
10 Views
Last post February 12, 2019, 04:04:42 pm
by agate
0 Replies
16 Views
Last post June 25, 2019, 03:05:52 pm
by agate